Pennsylvania, 2017

Lake-Effect Snow in Pennsylvania, December 15 to 16, 2017

December 15 to 16, 2017 · NWS CLE · 2 events in 2 counties and zones

An area of low pressure moved across the central Great Lakes on December 15th. Cold air behind this system caused lake effect snow showers to develop downwind of Lake Erie.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across the central Great Lakes on December 15th. Cold air behind this system caused lake effect snow showers to develop downwind of Lake Erie. The snow showers began late in the afternoon of the 15th and continued till late in the afternoon on the 16th. The snow showers were intermittent during the daylight hours of the 16th. The heaviest snow fell during the late afternoon and early evening hours of the 15th when visibilities were less than a half mile at times. Snowfall rates approached two inches per hour at the peak of the storm. Six to ten inches of snow fell across much of Erie County. A peak total of 17.0 inches was reported at Colt Station with 13.2 inches measured at Erie International Airport on the 15th and 16th. Other totals included 11.0 inches at North East, 10.3 inches at Waterford; 10.0 inches southeast of Erie, 9.7 inches at Wattsburg; 9.6 inches at Girard; 9.5 inches at Millcreek and 9.5 inches at McKeen. Southwest winds gusted to as much as 25 mph during this event causing some blowing and drifting. Travel was hampered by this snow and many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 15, 12:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 15, 12:57 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1257 PM EST Fri Dec 15 2017

.SYNOPSIS...
Yet another clipper storm system will impact the region today.
Lake effect snow will develop in the wake of a cold front that
should sweep across the area this evening. A warm front will
lift north across the area Saturday afternoon as a weakening low
pressure system moves into the central Great Lakes.

&&

.NEAR TERM /THROUGH SATURDAY/...
Southerly flow is developing ahead of low pressure located over
the upper peninsula of Michigan. Temperatures are starting to
warm after a cool start this morning. The forecast remains on
track for today and we will be taking a close look at the lake
effect event for tonight to determine if any additional areas
need to be added to the Winter Weather Advisory.

Previous discussion...The next clipper storm system will impact
the region today with warm advection ahead of it. So after a
cold start we will see temperatures recover to the middle and
upper 20s. Already seeing this increase in temperatures as lower
cloud cover spreads across the area from NW Ohio. Cant rule out
a few very light snow showers from the lower cloud cover that
spreads across the area ahead of the cold front today. This
occurring because the higher level clouds seed the lower clouds
which initiates ice crystal growth. The main area of snow will
develop over the lake mid to late afternoon and then spread
onshore with the cold front this evening. The heavier lake
effect snow looks like it develops across NW PA around 02z and
continues through about 09z. The lake effect snow will then
linger into Saturday and will not end until late afternoon. We
will go with a Winter Weather Advisory for lake effect snow from
6pm this evening through 4 pm Saturday.

The remainder of the snowbelt will also see snow but amounts
will generally be in the 2 to 4 inch range. However Geauga
County and portions of inland Ashtabula County will need to be
monitored for the potential of being added to the advisory.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A warm front will set up near leri Sat night then try to slowly lift
north into Mon as a weak low moves NE from the central plains into
the lhur area. Initially there may be just enough moisture with the
front for a chc for light snow near ERI Sat night but by daybreak
Sun enough drier air should push NE to end the precip threat there.
High pressure will briefly
ridge into Ohio from the southeastern US Saturday
On Sun, a weakening upper and surface low move NE near the area which
will bring rapidly increasing clouds and a chance for rain by Sun
aftn. This impulse will move off to the NE Sun night into Mon but
leave behind a lot of moisture that could allow for some patchy
light precip late Sun night and Mon.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Warmer than normal temps Mon night will allow for a chc for mostly
rain then a cold front will cross the area Tue with a chc for rain
that will change to snow into Tue night for the precip that lingers
in the snowbelt. A threat for snow showers should continue in the
snowbelt Wed and near Lake Erie Wed night and Thu as another warm
front sets up near the lake. However, by midday Thu, temps should
warm enough for the precip to change to mostly rain.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
MVFR clouds spreading west to east across the area as a
trough extending from low pressure over northern Lake Huron
shifts east this afternoon. Light snow showers possible as lift
increases ahead of the trough this afternoon. Snow will
increase in the snowbelt as a weak cold front moves through this
evening and a westerly flow sets up off Lake Erie. The heaviest
snow is expected at ERI who will see IFR and several inches of
snow overnight. Snow will increase again after 08Z as deeper
moisture arrives and lake effect snow increases. We are watching
for a stronger band that may set up at ERI but confidence is
low in timing.

Southwest winds will gust to 20-25 knots this afternoon. Winds
will become more westerly tonight behind the front.

OUTLOOK...Non-VFR possible Sunday night into Monday. Non-VFR
also possible in northeast Ohio and northwest Pennsylvania on
Tuesday.

&&

.MARINE...
Another clipper low moving east across the lakes will cause SW winds
to increase today into tonight to 20 to 30 knots and veer to the
west with the passage of a cold front. SCA conditions will settle
down Sat as weak high pressure moves over the lake. Winds should
stay relatively light into Mon then start increasing from the SW
later Mon and Mon night before turning west again from another cold
frontal passage Tue with SCA conditions expected.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory from 6 PM this evening to 4 PM EST
     Saturday for PAZ001>003.
MARINE...Small Craft Advisory until 4 PM EST Saturday for LEZ145>149.
     Small Craft Advisory until 10 AM EST Saturday for LEZ142>144.

&&

SYNOPSIS...Mullen
NEAR TERM...KEC/Mullen
SHORT TERM...Adams
LONG TERM...Adams
AVIATION...KEC
MARINE...Adams
Hazardous weather outlook, Dec 15, 3:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 PM EST Fri Dec 15 2017

OHZ003-006>010-017>023-027>033-036>038-047-162045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
343 PM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-162045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
343 PM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-089-PAZ001-003-162045-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Crawford-
343 PM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-162045-
Southern Erie-
343 PM EST Fri Dec 15 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>013-162045-
Cuyahoga-Lake-Geauga-
343 PM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

A cold front will move east across the area this afternoon and early
evening. Flow across Lake Erie will allow lake effect snow to develop
over northeast Ohio. Snow accumulations of 2 to 5 inches are possible
tonight into early tomorrow morning. The snow could make for
slippery travel on untreated roads. Use caution while out and about
this evening and overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
December 15, 4:00 PM EST to December 16, 3:00 PM EST
Where
Northern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure moved across the central Great Lakes on December 15th. Cold air behind this system caused lake effect snow showers to develop downwind of Lake Erie. The snow showers began late in the afternoon of the 15th and continued till late in the afternoon on the 16th. The snow showers were intermittent during the daylight hours of the 16th. The heaviest snow fell during the late afternoon and early evening hours of the 15th when visibilities were less than a half mile at times. Snowfall rates approached two inches per hour at the peak of the storm. Six to ten inches of snow fell across much of Erie County. A peak total of 17.0 inches was reported at Colt Station with 13.2 inches measured at Erie International Airport on the 15th and 16th. Other totals included 11.0 inches at North East, 10.3 inches at Waterford; 10.0 inches southeast of Erie, 9.7 inches at Wattsburg; 9.6 inches at Girard; 9.5 inches at Millcreek and 9.5 inches at McKeen. Southwest winds gusted to as much as 25 mph during this event causing some blowing and drifting. Travel was hampered by this snow and many accidents were reported.

Lake-Effect Snow, Southern Erie

When
December 15, 4:00 PM EST to December 16, 3:00 PM EST
Where
Southern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure moved across the central Great Lakes on December 15th. Cold air behind this system caused lake effect snow showers to develop downwind of Lake Erie. The snow showers began late in the afternoon of the 15th and continued till late in the afternoon on the 16th. The snow showers were intermittent during the daylight hours of the 16th. The heaviest snow fell during the late afternoon and early evening hours of the 15th when visibilities were less than a half mile at times. Snowfall rates approached two inches per hour at the peak of the storm. Six to ten inches of snow fell across much of Erie County. A peak total of 17.0 inches was reported at Colt Station with 13.2 inches measured at Erie International Airport on the 15th and 16th. Other totals included 11.0 inches at North East, 10.3 inches at Waterford; 10.0 inches southeast of Erie, 9.7 inches at Wattsburg; 9.6 inches at Girard; 9.5 inches at Millcreek and 9.5 inches at McKeen. Southwest winds gusted to as much as 25 mph during this event causing some blowing and drifting. Travel was hampered by this snow and many accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730214, 730215.